Get Help Today. (800) 516-4357

What Does Heroin Feel Like?

Heroin use is associated with a powerful rush of good feelings followed by a longer period of a sort of “twilight state” of fading in and out of consciousness. Heroin can blunt physical and emotional pain temporarily, which is often what causes people to initially start abusing it.

Struggling with Heroin Addiction? Get Help Now

What Leads People to Try Heroin?

A variety of reasons can cause a person to try heroin, despite its reputation as a particularly addictive drug. 

Many people try the drug because they hope it will make them feel good or help them not feel bad. For these people, they may see heroin as a source of potential relief for difficult feelings they don’t want to confront or struggle to process. Other people use drugs because they’re curious about their effects or people they like or respect are using those same drugs. 

Over time, heroin use is going to be a net negative on a person’s well-being, both in terms of their physical and mental health. For many people, it can be highly destructive, causing them to become addicted and slowly (or quickly) have their life spiral out of control. 

The reasons people begin drug use are complex. Drug abuse and addiction shouldn’t be seen as some moral failing on the part of the drug user. Addiction is a chronic disease. 

What Does It Feel Like to Be High on Heroin?

The main effect associated with heroin use is an initial rush of euphoria. This is accompanied by a warm reddening of the skin, mouth dryness, and a feeling of heaviness in the extremities. 

Many people also feel nauseous after using heroin, and they may vomit. It’s also common to experience severe itching fits.

After the initial rush wears off, heroin has further effects that will last several hours. A user may feel very drowsy and will often fade in and out of consciousness. 

Mental function becomes compromised temporarily. Both a person’s heart and breathing rates will slow, which can sometimes cause life-threatening complications with heavy drug use. 

How to Tell if Someone Is High on Heroin

While it isn’t always obvious that a person is using or has been using drugs, heroin can have some pretty notable effects on a user. If you suspect someone may be using heroin or other types of opioids, look for the following signs:

  • Nausea and vomiting that are unexplained by other health issues
  • Severe itching
  • Compromised judgment and illogical or strangely trailing thoughts
  • “Nodding” in and out of awareness

People high on heroin are often highly sedated, struggling to think clearly or meaningfully engage with what’s happening around them. Physical and emotional pain will be blunted, and they will often have a general feeling of well-being. 

If you notice someone you’re worried about is likely high on heroin, try to keep them safe until their high fades away. While you may be angry in the moment, confronting them while they are high isn’t likely to be productive due to their affected mental state. 

It’s also important to research how best to actually help someone stop using drugs. Many people’s “gut instincts” can’t effectively help people overcome complex issues like drug addiction. It’s best to enlist the help of an addiction treatment professional or interventionist to help get your loved one into treatment.

Chasing the Heroin High

People who use heroin, as well as many people who use other types of drugs, often feel like they are chasing their first experience with the drug. This seems to anecdotally be a very common experience. Research has suggested this initial experience can play an important role in why people regularly abuse drugs despite the damage that begins to pile up. 

While not universal, many drug users describe their first experience with a given drug as by far their most positive. With heroin, this makes some logical sense. 

First, a person has not yet experienced first-hand the negative sides of heroin use and likely won’t experience too many negative health effects with that initial drug use. Second, they have not yet developed any tolerance to heroin, which will build as a person uses more opioids. This causes the same dose of heroin to produce a weaker effect. 

Finally, the individual has no experience with a heroin high and doesn’t know what to expect. This can make the initial euphoric rush a particularly positive experience in a way that won’t be true with subsequent use. 

How Long Is a Heroin High?

The initial rush of heroin use, which is generally why people engage in heroin use, only lasts a few minutes. Its other effects last longer, taking about three to five hours to fade away depending on the dose a person took. 

People who are dependent on heroin generally have to take it at least every 6 to 12 hours to avoid withdrawal symptoms. This quickly leads to a serious cycle of repeated abuse that can cause intense damage.

Profile image for Dr. Alison Tarlow
Medically Reviewed By Dr. Alison Tarlow

Dr. Alison Tarlow is a Licensed Clinical Psychologist in the States of Florida and Pennsylvania, and a Certified Addictions Professional (CAP). She has been a practicing psychologist for over 15 years. Sh... Read More

Updated March 19, 2024
Resources
  1. “Chasing the First High”: Memory Sampling in Drug Choice. (January 2022). Neuropsychopharmacology.
  2. Heroin. CAMH.
  3. The Science of Drug Use: A Resource for the Justice Sector. (November 2022). National Institute on Drug Abuse.
  4. What Are the Immediate (Short-Term) Effects of Heroin Use? (June 2018). National Institute on Drug Abuse.
  5. Heroin Overdose Data. (June 2022). Centers for Disease Control and Prevention.
Take The Next Step Now
Call Us Now Check Insurance